Minnesota, 2014

Hail in Minnesota, May 10, 2014

May 10, 2014 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail in Marshall, MN on the afternoon of May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail in Marshall, MN on the afternoon of May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 2:57 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 10, 2:57 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SAT MAY 10 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 357 PM CDT SAT MAY 10 2014

IN THE NEAR TERM...SURFACE TROUGHING EXISTS JUST EAST OF THE JAMES
RIVER VALLEY AND IT WILL MOVE EASTWARD TO OUR EASTERN ZONES AND
WEAKEN THROUGH THE EVENING HOURS. A CU LINE HAS DEVELOPED IN FRONT
OF THE TROUGH AXIS...WITH SOME DECENT ELEVATED INSTABILITY. BUT IT
APPEARS THAT AT LEAST WIDESPREAD CONVECTION WILL GET GOING BECAUSE
OF DRY AIR BELOW 800-750MB LAYER. AT ANY RATE...THIS TYPE OF
ACTIVITY WILL RAPIDLY WANE AFTER SUNSET. BUT CONDITIONS ARE NOT REAL
UNSTABLE TODAY BELOW ABOUT 800MB. THEN LATE TONIGHT...HIGH POPS ARE
WARRANTED IN OUR SOUTHWEST ZONES IN ADVANCE OF THE NEXT WAVE...AS
OVER RUNNING POTENTIAL BEGINS IN THAT AREA TO THE NORTH OF A
DEVELOPING INVERTED TROUGH...AND ISENTROPIC LIFT BEGINNING IN THE
MID LEVELS. LOWS TONIGHT WERE NOT ALTERED MUCH AT ALL...BASICALLY
FOLLOWING THE BIAS CORRECTED VALUES PLACING TEMPERATURES IN THE MID
40S TO LOWER 50S.

ON SUNDAY...THE TROUGH AXIS OF THE UPPER WAVE DEEPENS AND MOVES INTO
THE FOUR CORNERS AREA...WITH A JET STREAK EXTENDING NORTHEASTWARD
INTO OUR SOUTHERN ZONES. A SURFACE INVERTED TROUGH CONTINUES TO
STRENGTHEN AND GENERALLY EXTENDS FROM WESTERN OK UP INTO NORTHWEST
IA. ENOUGH INSTABILITY AND DEEP LAYER WIND SHEAR EXISTS IN THE LOW
TO MID LEVELS THAT SEVERE WEATHER COULD OCCUR IN NORTHWEST IA...WITH
CONDITIONS GETTING GRADUALLY MORE STABLE HEADING NORTH AND WEST FROM
THERE. STORMS ROOTED IN THE BOUNDARY LAYER IN NORTHWEST IA WILL TAP
INTO CAPE VALUES WHICH ARE AVERAGING 1500 TO 2000 J/KG...AND 0-6KM
BULK SHEAR VALUES ARE 60 KNOTS. SYNOPTICALLY...ISENTROPIC LIFT
BECOMES ABUNDANT...ESPECIALLY BY AFTERNOON. BUT WITH THE LOW LEVEL
NORTHEAST FETCH OF AIR...THERE IS SOME MID LEVEL DRYING THAT
ENTRAINS INTO SOUTHWEST MINNESOTA AND SOUTHEAST SD FROM CENTRAL MN
THROUGH MIDDAY SUNDAY. BUT BY MID AND LATE AFTERNOON...DEEP LEVEL
SATURATION BECOMES ABUNDANT NEARLY EVERYWHERE. HIGHS FOR SUNDAY ARE
SOMEWHAT PROBLEMATIC DUE TO THE RAIN POTENTIAL AND CERTAIN CLOUD
COVER. GIVEN THE LOW LEVEL THERMAL PROFILE...IT IS STILL LIKELY THAT
NORTHWEST IA WILL WARM CLOSE TO 70 DEGREES...WITH READINGS ONLY NEAR
50 IN OUR CENTRAL SD ZONES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 357 PM CDT SAT MAY 10 2014

WET PATTERN CONTINUES SUNDAY NIGHT AND MONDAY AS ELONGATED UPPER
TROUGH SLOWLY SWINGS THROUGH THE REGION. THINK WE WILL BE SEEING TWO
PRIMARY AREAS OF RAIN SUNDAY NIGHT...ONE BEING STEADIER RAINS NEAR
THE MID LEVEL FRONT WHICH IS FOCUSED ACROSS THE WESTERN THIRD OF THE
CWA...AND THE OTHER CONVECTION NEAR THE SURFACE BOUNDARY ACROSS THE
SOUTHEAST. WILL FOCUS HIGHEST POPS IN THESE AREAS SUNDAY NIGHT...
WITH THE WESTERN BAND GRADUALLY SHIFTING EASTWARD ON MONDAY. HOWEVER
EXPECT MOST AREAS WILL SEE AT LEAST A LITTLE RAIN...SO WILL MAINTAIN
LIKELY OR HIGHER POPS MOST AREAS THROUGH AT LEAST MONDAY MORNING...
TAPERING TO SCATTERED ACROSS THE SOUTHEAST MONDAY AS SOMEWHAT DRIER
MID LEVEL AIR WORKS INTO THAT AREA. INSTABILITY ACROSS THE SOUTHEAST
LINGERS INTO THE EVENING...BECOMING MORE ELEVATED OVERNIGHT AS THE
SURFACE LOW TRACKS THROUGH THE FAR SOUTHEAST CORNER OF THE CWA. LOWS
SUNDAY NIGHT SHOULD GENERALLY BE IN THE 40S...WITH HIGHER LOW LEVEL
MOISTURE HOLDING READINGS IN THE LOWER 50S ACROSS OUR SOUTHEAST. BUT
TEMPS WILL SEE LITTLE MOVEMENT ON MONDAY WITH WIDESPREAD CLOUD COVER
AND ANTICIPATED SHOWERS...WITH HIGHS IN THE LOWER TO MID 50S MOST
AREAS.

PRECIP WILL WIND DOWN MONDAY NIGHT AS THE TROUGH LIFTS NORTHEAST OF
THE AREA...WITH JUST A MINIMAL CHANCE OF SHOWERS DEVELOPING ACROSS
SOUTHWEST MINNESOTA TUESDAY AS A WEAK WAVE SLIDES DOWN THE BACKSIDE
OF THE DEPARTING TROUGH. STILL A COOL DAY...STARTING OUT IN THE 30S
TUESDAY MORNING...BUT STILL ONLY WARMING INTO THE 50S TO AROUND 60.

REGION REMAINS IN COOL NORTHWEST FLOW THROUGHOUT THE LONGER RANGE
PERIOD...TUESDAY NIGHT THROUGH SATURDAY. WILL SEE WEAK WAVES TRACK
THROUGH THE REGION IN THIS FLOW...WITH USUAL DISAGREEMENT AMONG THE
MODELS ON TIMING. OPTED TO NOT STRAY TOO FAR FROM CONSENSUS POPS FOR
THIS REASON...KEEPING SOME 20-30 POPS AROUND WEDNESDAY TO THURSDAY
AND AGAIN FRIDAY NIGHT/SATURDAY. TEMPERATURES THROUGH THIS PERIOD
WILL GENERALLY BE IN THE UPPER 50S TO MID 60S AND LOWS MID 30S TO
LOWER 40S. COOLEST NIGHT LOOKS TO BE THURSDAY NIGHT WHEN BOTH GFS
AND ECMWF SHOW SOME SUB-ZERO 850MB TEMPERATURES IN THE AREA. MAY
HAVE TO WATCH THIS PERIOD FOR SOME FROST POTENTIAL IN SOME PARTS OF
THE FORECAST AREA IF THE PATTERN HOLDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1243 PM CDT SAT MAY 10 2014

VFR CONDITIONS WILL LIKELY PREVAIL OVER THE SIOUX FALLS FORECAST
AREA THROUGH TONIGHT. THEN BEGINNING SUNDAY MORNING...MVFR
CEILINGS WILL LIKELY BEGIN TO ADVECT IN FROM THE SOUTH...
ENCOMPASSING AREAS ALONG AND WEST OF A LINE FROM SIOUX CITY TO
HURON SD BE LATE SUNDAY MORNING. THIS IS IN ADVANCE OF THE NEXT
STRONG UPPER WAVE TO INFLUENCE THIS AREA...WITH SURFACE INVERTED
TROUGHING FORMING SUNDAY MORNING FROM SOUTH CENTRAL NEB TO
SOUTHWEST MN. ALONG AND BEHIND THIS TROUGH...RAIN WILL BEGIN TO
FALL AND INCLUDED THESE CONDITIONS VERY LATE IN THE TAF PERIOD FOR
KSUX AND KHON WITH MVFR CEILINGS. IN THE NEAR TERM THIS AFTERNOON...
A FEW THUNDERSTORMS MAY BECOME EMBEDDED IN SCATTERED SHOWERS
GENERALLY ALONG AND EAST OF I 29 THIS AFTERNOON AND EARLY EVENING.
THE AIR MASS IS FAIRLY STABLE SO FOR NOW...THUNDERSTORM CHANCES
ARE TOO SPOTTY TO INCLUDE IN THE KFSD AND KSUX TAF SITE...SO LEFT
THEM OUT FOR THE TIME BEING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, May 10, 3:39 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT SAT MAY 10 2014

IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070-
110945-
LYON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-ROCK-BEADLE-
KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY-
439 AM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND EAST OF THE
JAMES VALLEY TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
MAY PRODUCE PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
110945-
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION-
439 AM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK NORTHEAST ACROSS THE
AREA TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY
PRODUCE PEA SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE
AREA...MAINLY IN THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS MAY
BECOME SEVERE WITH HAIL UP TO THE SIZE OF HALF DOLLARS AND GUSTS TO
60 MPH POSSIBLE SOUTH OF A SIOUX CITY TO JACKSON MINNESOTA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
May 10, 4:22 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515534.